Alert archive / Iowa / Flash Flood Warnings in 2025
Flash Flood Warning 16, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Aug 9, 2025, 3:41 AM CDT for Cherokee County, Iowa. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2025, 3:41 AM CDT (08:41 UTC)
- Expired
- Aug 9, 2025, 7:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Cherokee County, IA
The radar
The Sioux Falls radar (KFSD), 135 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 3:50 AM CDT | FLASH FLOOD | 1 Sse Cherokee, IA | Corrects previous flash flood report from 1 SSE Cherokee. Social media report with picture of flooded low laying area. Timing estimated by radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4205 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 1448 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted.
476
WGUS53 KFSD 090841
FFWFSD
IAC035-091200-
/O.NEW.KFSD.FF.W.0016.250809T0841Z-250809T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
341 AM CDT Sat Aug 9 2025
The National Weather Service in Sioux Falls has issued a
* Flash Flood Warning for...
Central Cherokee County in northwestern Iowa...
* Until 700 AM CDT.
* At 341 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 3 inches of
rain are estimated to have fallen. The expected rainfall rate is 1
to 2 inches in 1 hour. Additional rainfall amounts of 1 to 3
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Cherokee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4277 9544 4269 9546 4269 9557 4264 9569
4270 9567 4277 9560 4279 9555
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
JH3 follow-up statements
711
WGUS73 KFSD 091011
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
511 AM CDT Sat Aug 9 2025
IAC035-091200-
/O.CON.KFSD.FF.W.0016.000000T0000Z-250809T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee IA-
511 AM CDT Sat Aug 9 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING
FOR CENTRAL CHEROKEE COUNTY...
At 511 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain moving into the warned area. Between 2 and 4 inches of rain are
estimated to have fallen. The expected rainfall rate is up to 1 to 2
inches in 1 hour. Additional rainfall amounts up to 2 inches are
possible in parts of the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Cherokee.
Although rain had tapered off briefly, additional thunderstorms with
heavy rain are moving back into the area from the south.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4277 9544 4269 9546 4269 9557 4264 9569
4270 9567 4277 9560 4279 9555
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
JH172
WGUS73 KFSD 091028
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
528 AM CDT Sat Aug 9 2025
IAC035-091200-
/O.CON.KFSD.FF.W.0016.000000T0000Z-250809T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee IA-
528 AM CDT Sat Aug 9 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING
FOR CENTRAL CHEROKEE COUNTY...
At 528 AM CDT, Doppler radar indicated thunderstorms had produced
heavy rain across the warned area. Between 2 and 4 inches of rain
are estimated to have fallen. Additional rainfall amounts less than
0.5 inches are expected in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Cherokee.
Thunderstorms approaching the warned area have weakened and no
longer appear to pose a threat for additional heavy rainfall.
However, flooding from heavy rain earlier this morning may still be
ongoing as the water slowly recedes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4270 9567 4277 9560 4279 9555 4277 9544
4269 9546 4269 9557 4264 9569
FLASH FLOOD...RADAR INDICATED
$$
JH547
WGUS73 KFSD 091208
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
708 AM CDT Sat Aug 9 2025
IAC035-091218-
/O.EXP.KFSD.FF.W.0016.000000T0000Z-250809T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee IA-
708 AM CDT Sat Aug 9 2025
...FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL CHEROKEE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 4270 9567 4277 9560 4279 9555 4277 9544
4269 9546 4269 9557 4264 9569
$$
JHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:34 AM CDT, 7 minutes earlier. Its key messages:
- Widely scattered showers and isolated thunderstorms will persist for most of the morning mainly across northwestern IA. While the severe weather risk is low, any stronger storms will be capable of producing large hail and locally heavy rainfall.
- Areas of locally dense fog will be possible tonight mainly southeast of a Vermillion to Jackson, MN line. With visibilities of a mile or less possible through Sunday morning, be prepared for rapid changes in visibility over short distances through mid-morning.
- Wildfire smoke will return to the area on Sunday. While most of this should stay aloft, slight reductions in air quality and visibility northwest of a Wagner to Sioux Falls to Marshall, MN line will be possible.
- Near to above normal temperatures will continue into the new week with daily highs in the low to upper 80s and low 90s expected.
Area forecast discussion, Aug 9, 3:34 AM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 334 AM CDT Sat Aug 9 2025 .KEY MESSAGES... - Widely scattered showers and isolated thunderstorms will persist for most of the morning mainly across northwestern IA. While the severe weather risk is low, any stronger storms will be capable of producing large hail and locally heavy rainfall. - Areas of locally dense fog will be possible tonight mainly southeast of a Vermillion to Jackson, MN line. With visibilities of a mile or less possible through Sunday morning, be prepared for rapid changes in visibility over short distances through mid-morning. - Wildfire smoke will return to the area on Sunday. While most of this should stay aloft, slight reductions in air quality and visibility northwest of a Wagner to Sioux Falls to Marshall, MN line will be possible. - Near to above normal temperatures will continue into the new week with daily highs in the low to upper 80s and low 90s expected. && .DISCUSSION... Issued at 330 AM CDT Sat Aug 9 2025 A slightly cooler day ahead! Taking a look across the area, the main focus continues to be on a southeastward progressing cold front currently located along a Ponca, NE to Sioux Center, IA to Jeffers, MN line as of 2 am. While a few isolated showers and thunderstorms have developed along and ahead of this feature, most of this activity continues to be sub-severe due to a weak capping inversion as depicted in model soundings. Looking ahead, with bits of isentropic lift rotating around a strengthening upper-level low (ULL) this morning; expect additional light showers to develop across areas west of I-29 through late morning before dissipating. As far our severe weather chances go, most of the high resolution guidance does have additional convection developing across our far southeastern zones between 12z-15z this morning as another wave lifts out of the Nebraska Panhandle and interacts with a strengthening LLJ. However, it would be an understatement to say how low my confidence is given the poor performance of the CAMs and positioning of the LLJ in 00z guidance (SW IA to NE IA). With this in mind, pattern recognition suggests that additional light to moderate showers make it into far northeastern NE and portions northwestern IA around daybreak; but the better convection stays just to our southeast just ahead of our previously mentioned cold front. Nonetheless, could also see a situation where portions of the convection just scrapes Ida and/or Buena Vista counties in northwestern IA before lifting into northcentral IA. If the latter were to occur, the primary hazards would likely be: small hail, damaging winds up to 65 mph, and locally heavy downpours. Either way, most of this activity should be out of our area by mid-morning. From here, expect quieter conditions to return as cloud cover gradually decrease from west to east over the course of the morning. With an influx of cold air advection (CAA) and light northeasterly winds expect cooler conditions today with highs topping out in the low to mid 80s. Lastly, as lighter winds return overnight and a surface inversion sets up; could see some areas of locally dense fog develop southeast of a Vermillion to Jackson, MN line. With this in mind, be prepared for rapid changes in visibility heading into Sunday. Looking into Sunday, any lingering fog should dissipate as diurnal heating returns in the morning. With northwesterly surface winds in place and linger CAA aloft, expect conditions to continue to trend cooler with highs mainly in the upper 70s to low 80s for the day. Looking aloft, could see the return of some wildfire smoke from Sunday afternoon onwards. While most of this is expected to stay aloft, can't rule out some decreases in air quality and visibility at times mainly northwest of a Marshall, MN to Sioux Falls to Wagner line. With this in mind, make sure to monitor your local air quality if you're planning any outdoor activities especially if you're apart of a sensitive group. Heading into the extended period, a predominantly troughy pattern continues aloft as a series of waves moves across the northern and central plains through Tuesday. While our area should stay mostly dry, the pushes of CAA should help our temperatures stay near our seasonal averages. With this in mind, expect highs to be mostly in the 80s each day. From Wednesday onwards, conditions will begin to trending warmer with highs increasing into the mid 80s to low 90s as southerly surface winds return. Lastly, our next concrete rain chances likely return by Friday as a cold front swings trough the area. With a warm and moist airmass likely ahead of this feature, this will likely be the next period to watch for any organized convection moving forward. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 1030 PM CDT Fri Aug 8 2025 A strong inversion aloft has kept storms from developing this evening, with only isolated thunderstorms expected east of Interstate 29 through about 07Z. Some guidance is indicating another round of thunderstorms lifting out of NE into northwestern IA toward 12Z on Saturday, though confidence continues to be low. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...05 AVIATION...JM
Hazardous weather outlook, Aug 8, 10:42 PM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1042 PM CDT Fri Aug 8 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-100345- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 1042 PM CDT Fri Aug 8 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Isolated thunderstorms will be possible east of Interstate 29 through midnight with half dollar size hail and winds gusts up to 70 mph being the main threats. Toward early Saturday morning additional isolated severe storms may lift out of Nebraska into parts of northwest Iowa with half dollar hail and wind gusts to 70 mph again being the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:21 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 39 min |
| Aug 9, 3:59 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 26 min |
| Aug 9, 4:10 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Ida | 50 min |
| Aug 9, 5:44 AM CDT | Severe Thunderstorm Warning | FSD | Ida | 16 min |
| Aug 9, 7:06 AM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 54 min |
Nearby
Flash Flood Warnings in Iowa, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.